Alert archive / Puerto Rico / Flash Flood Warnings in 2005

Flash Flood Warning 159, NWS JSJ

October 9, 2005

NWS JSJ issued this flash flood warning at Oct 9, 2005, 1:19 AM CDT. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2005, 1:19 AM CDT (06:19 UTC)
Expired
Oct 9, 2005, 8:00 PM CDT
In force
19 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

The radar

The San Juan radar (TJUA), 51 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 090624
FFWSJU
PRC043-057-059-075-111-113-123-133-090930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
219 AM AST SUN OCT 9 2005

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO
     COAMO
     GUAYANILLA
     PENUELAS
     GUAYAMA
     JUANA DIAZ
     PONCE
     SALINAS
     SANTA ISABEL

* UNTIL 5:30 AM AST

* AT 2:15 AM AST...NWS DOPPLER RADAR INDICATED LINES OF 
THUNDERSTORMS MOVING FROM THE CARIBBEAN WATERS NORTHWARD ACROSS 
SOUTH COASTAL MUNICIPALITIES...PRODUCING VERY HEAVY RAIN. DOPPLER 
RADAR ESTIMATES RAINFALL RATES OF 4 TO 5 INCHES PER HOUR WITH THESE 
THUNDERSTORMS. THE HEAVIEST RAINFALL THUS FAR HAS OCCURRED ACROSS 
PONCE...BUT SIMILAR VERY HEAVY RAIN WILL SHIFT INTO ADJACENT 
MUNICIPALITIES ALONG THE SOUTH AND SOUTHEAST COAST THROUGH 3 
AM...AND THEN PUSH NORTHWARD INTO THE MOUNTAINS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TALLABOA
  ALTA...SANTO DOMINGO...PENUELAS...LUIS LLORENS TORRES...LOS
  LLANOS...JUANA DIAZ...GUAYABAL AND COTO LAUREL.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN 
THE WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE 
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN 
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING 
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 1790 6683 1788 6609 1801 6611 1811 6678

$$

70

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 10:18 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Oct 8, 10:18 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1118 PM AST SAT OCT 8 2005

.UPDATE...THE STRONG UPPER LOW IS NOW ABOUT 400 MILES NORTH OF THE
LEEWARD ISLANDS AND IS MOVING VERY SLOWLY...APPARENTLY TO THE WEST
NORTHWEST. UPPER LEVEL FLOW IS SPIRALING AROUND THE CORE...BRINGING
UP WARM MOIST AIR FROM THE SOUTHWEST AND WEST...BUT ALSO BRINGING IN
AN ARM OF DRY AIR THAT CAN BE SEEN WRAPPING AROUND THE LOW OVER THE
TOP OR NORTH OF THE SYSTEM AND AROUND THE WESTERN FLANK. THE PRECISE
POSITION OF THE LOW IS ALLOWING FOR CONSIDERABLE DIVERGENCE AT UPPER
LEVELS OVER THE ENTIRE AREA FROM THE DOMINICAN REPUBLIC TO THE
WINDWARD ISLANDS. THIS UPPER DIVERGENCE IS FAVORING STRONG
CONVECTION WHICH HAS BEEN FORMING OVER THE CARIBBEAN WATERS SOUTH OF
PUERTO RICO. SOME OF THESE THUNDERSTORMS HAVE BEEN CROSSING SAINT
CROIX WHERE A LOCAL SPOTTER HAS RECORDED OVER 1.5 INCHES OF
RAIN...ALMOST HALF OF WHICH HAS FALLEN SINCE 8 PM.  ALSO SOME OF
THESE THUNDERSTORMS HAVE CONTAINED GUSTY WINDS OF 20 TO 30 MPH THAT
HAVE AFFECTED SAINT THOMAS AND SAINT CROIX. THUNDERSTORMS WERE ALSO
OBSERVED ON RADAR OVER SAINT JOHN. LIGHT RAIN HAS CONTINUED OVER
MANY AREAS OF PUERTO RICO...AND THIS HAS NOT ALLOWED SOILS TO DRAIN.

AS WOULD BE EXPECTED THE SOUNDING AT 00Z WAS QUITE MOIST...AND AS
SOMETIMES OCCURS IN OCTOBER...WINDS ALL HAD A WESTERLY COMPONENT.
PRECIPITABLE WATER WAS 2.2 INCHES...AND ALTHOUGH THE SURFACE LIFTED
INDEX WAS ONLY MINUS 1.6 THE BEST LIFTED INDEX WAS FROM A LAYER NEAR
950 MB AND HAD A LIFTED INDEX OF MINUS 5.7.

MODELS CONTINUE TO INDICATE INSTABILITY THROUGH MONDAY NIGHT OVER
THE AREA WITH PLENTY OF PRECIPITATION DURING THE AFTERNOONS AND
EARLY EVENINGS OVER THE ENTIRE AREA FROM THE BAND OF CONVECTION THAT
CONTINUES TO SPIRAL INTO THE UPPER LOW. SO...ALTHOUGH TROPICAL
DEPRESSION NUMBER 22 HAS BEEN DOWNGRADED TO A LOW PRESSURE
SYSTEM...AND ALTHOUGH UP TO NOW THE LOW PRESSURE THAT THE GFS WANTS
TO SPIN UP OVER THE AREA HAS NOT BEEN OBSERVED...THE AREA CONTINUES
TO HAVE THE POTENTIAL FOR DEVELOPMENT NORTH OF PUERTO RICO. WHILE
THIS COULD KEEP MOIST AIR MOVING IN OVER THE AREA WITH THE POTENTIAL
FOR CONSIDERABLE FLOODING...THE STRONG SHEAR OVER THE AREA WILL
LIMIT ANY SYSTEM FROM DEVELOPING INTO A FULL-FLEDGED TROPICAL
STORM...FOR NOW.

&&

.PREV DISCUSSION...
..POTENTIAL FOR WIDESPREAD HEAVY RAINFALL TONIGHT THROUGH
   MONDAY NIGHT FOR THE ENTIRE AREA...

THE NON-TROPICAL LOW PRESSURE AREA CENTERED ACROSS THE SUB TROPICAL
ATLANTIC...ABOUT 385 MILES SOUTHEAST OF BERMUDA WAS CLASSIFIED AS
SUBTROPICAL DEPRESSION TWENTY TWO THIS MORNING. THIS SYSTEM IS
INTERACTING WITH A LARGE AND VERY ENERGETIC UPPER LEVEL LOW PRESSURE
SYSTEM LOCATED JUST NORTH OF PUERTO RICO. THE UPPER LEVEL LOW WILL
REMAIN NEAR STATIONARY JUST NORTH OF PUERTO RICO OVER THE WEEKEND.
ACCORDING TO MODEL DATA...A SECOND LOW PRESSURE AREA SHOULD FORM
NORTHEAST OF THE DOMINICAN REPUBLIC AND VERY CLOSE TO THE EASTERN
TIP TONIGHT. THIS SECOND LOW PRESSURE AREA WILL MOVE VERY CLOSE OR
JUST OVER PUERTO RICO ON SUNDAY. AS A RESULT... ATMOSPHERIC
CONDITIONS ACROSS THE LOCAL ISLANDS ARE EXPECTED TO BECOME EXTREMELY
MOIST AND UNSTABLE DURING THE NEXT 24 TO 36 HOURS...AND WILL HAVE
THE POTENTIAL TO PRODUCE COPIOUS AMOUNTS OF RAINFALL. THIS VERY WET
AND UNSTABLE WEATHER SCENARIO IS FORECAST TO PREVAIL ACROSS THE
REGION THROUGH MONDAY NIGHT OR TUESDAY. ALL THE DYNAMIC WILL BE IN
PLACE TO PRODUCE HEAVY RAINFALL AND STRONG THUNDERSTORMS OVER PARTS
OF THE LOCAL ISLANDS DURING THE REST OF THE COLUMBUS WEEKEND.

LOCAL RESIDENTS AND VISITORS ARE ADVISED TO KEEP ABREAST OF THIS
DEVELOPING AND POTENTIALLY LIFE THREATENING WEATHER EVENT.

MARINE...SEAS CONDITIONS CONTINUED TO BE DOMINATED ACROSS THE OFF
SHORE ATLANTIC WATERS BY MODERATE NORTHEAST SWELLS...KEEPING SEAS IN
THE 6 TO 7 FOOT RANGE. HAVING IN MIND...THE TYPE OF WEATHER
CONDITIONS EXPECTED FOR THE NEXT SEVERAL DAYS...THERE IS AN EXPECTED
WIND SHIFT FROM SOUTHEAST TO SOUTH AND THEN SORT OF A SOUTH
SOUTHWEST BY MONDAY OR TUESDAY...AND COULD BECOME STRONG...IN THE 20
TO 25 KNOT RANGE. MARINERS SHOULD REMAIN ALERT FOR ANY INTENSE AND
SEVERE THUNDERSTORMS THAT MAY DEVELOP DURING THE UPCOMING DAYS...AND
KEEP MONITORING THE EVOLUTION OF THE WEATHER CONDITIONS AT LEAST
THROUGH MIDWEEK.

HYDROLOGY... SOILS ARE STILL SATURATED FROM THE COPIOUS RAINFALL OF
THE PAST WEEK...AND CONDITIONS ARE FAVORABLE FOR FLASH FLOODING AND
MUDSLIDES FOR THE ENTIRE ISLAND. HOWEVER...SOME LOCATIONS WILL BE
AFFECTED MORE EASILY AND FASTER THAN OTHERS.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH UNTIL MIDNIGHT MONDAY FOR PRZ001>PRZ013.

VI...FLASH FLOOD WATCH UNTIL MIDNIGHT MONDAY FOR VIZ001-VIZ002.

&&

SNELL
Hazardous weather outlook, Oct 8, 5:30 AM CDT, 19 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST SAT OCT 8 2005

PRZ001>013-AMZ710>750-091030-
630 AM AST SAT OCT 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.DAY ONE...TODAY AND TONIGHT

A LARGE AND ENERGETIC UPPER LEVEL LOW ACROSS THE ATLANTIC WELL TO
OUR NORTHEAST THIS MORNING HAS ALREADY BEGUN TO CREATE UNSTABLE
ATMOSPHERIC CONDITIONS ACROSS THE REGION THIS MORNING...AND WILL
MOVE WEST INTO A MORE FAVORABLE POSITION TO GENERATE STRONG
THUNDERSTORM ACTIVITY AND VERY HEAVY RAIN IN THE NEXT FEW DAYS. A
MOISTENING SOUTHEAST LOW LEVEL FLOW TODAY IS EXPECTED TO BRING
SCATTERED SHOWERS AND THUNDERSTORMS FROM THE LOCAL CARIBBEAN
NORTHWARD INTO THE LOCAL ISLANDS TODAY...WITH THUNDERSTORM ACTIVITY
THEN SHIFTING NORTH AND NORTHEAST THIS AFTERNOON THROUGH TONIGHT.
SOME AREAS WILL SEE VERY HEAVY RAINFALL LEADING TO URBAN AND STREAM
FLOODING...AND ISOLATED AREAS OF FLASH FLOODING AND RIVER FLOODING
ARE A GOOD POSSIBILITY THIS AFTERNOON AND EVENING AS WELL. INTENSE
THUNDERSTORMS WILL ALSO PRODUCE STRONG GUSTY WINDS...DANGEROUS CLOUD
TO GROUND LIGHTNING...AND POSSIBLE SMALL HAIL AND WATERSPOUTS...OR
WEAK TORNADOS.

MODERATE NORTHEAST SWELLS CONTINUE TO MOVE INTO THE REGIONAL WATERS
AND ARE MAINTAINING SEAS AROUND 6 FEET ACROSS THE OFF SHORE
ATLANTIC. SOME OF THIS SWELL ENERGY IS MAKING IT INTO THE NORTH AND
NORTHEAST COASTS AND BEACHES OF THE LOCAL ISLANDS...GENERATING RIP
CURRENTS.

.DAYS TWO THROUGH SEVEN...

THE UPPER LEVEL LOW WILL MOVE INTO A MORE FAVORABLE POSITION SUNDAY
THROUGH MONDAY TO CREATE AN EXPLOSIVELY UNSTABLE ATMOSPHERE. AT THE
SAME TIME...TROPICAL MOISTURE WILL BE INCREASING IN BOTH DEPTH AND
QUANTITY ACROSS THE LOCAL AREA...AND VERY HEAVY...AND POSSIBLY
EXTREME RAINFALL MAY BE SEEN. THE POTENTIAL FOR INTENSE OR SEVERE
THUNDERSTORMS WILL ALSO PREVAIL SUNDAY AND MONDAY. THE UPPER LOW IS
EXPECTED TO MOVE NORTHWESTWARD AND GRADUALLY EXIT THE REGION TUESDAY
AND WEDNESDAY...BUT WITH HIGH RAINFALL CHANCES PERSISTING.

THERE IS THE POTENTIAL FOR A TROPICAL OR SUBTROPICAL CYCLONE TO
DEVELOP ACROSS THE OFF SHORE ATLANTIC TO THE NORTH OR NORTHWEST OR
OUR AREA SUNDAY THROUGH TUESDAY...AND COULD INDIRECTLY INCREASE THE
LOCAL WIND FLOW ACROSS OUR AREA...AND EVENTUALLY GENERATE MODERATE
TO LARGE SWELLS THAT WOULD AFFECT THE LOCAL WATERS LATER IN THE
WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

VIZ001-002-AMZ710>730-091030-
630 AM AST SAT OCT 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.DAY ONE...TODAY AND TONIGHT

A LARGE AND ENERGETIC UPPER LEVEL LOW ACROSS THE ATLANTIC WELL TO
OUR NORTHEAST THIS MORNING HAS ALREADY BEGUN TO CREATE UNSTABLE
ATMOSPHERIC CONDITIONS ACROSS THE REGION THIS MORNING...AND WILL
MOVE WEST INTO A MORE FAVORABLE POSITIONS TO GENERATE STRONG
THUNDERSTORM ACTIVITY AND VERY HEAVY RAIN IN THE NEXT FEW DAYS. A
MOISTENING SOUTHEAST LOW LEVEL FLOW TODAY IS EXPECTED TO BRING
SCATTERED SHOWERS AND THUNDERSTORMS FROM THE LOCAL CARIBBEAN
NORTHWARD INTO THE LOCAL ISLANDS TODAY...WITH THUNDERSTORM ACTIVITY
THEN SHIFTING NORTH AND NORTHEAST THIS AFTERNOON THROUGH TONIGHT.
SOME AREAS WILL SEE HEAVY RAINFALL POSSIBLY LEADING TO URBAN AND GUT
FLOODING. INTENSE THUNDERSTORMS WILL ALSO PRODUCE STRONG GUSTY
WINDS...DANGEROUS CLOUD TO GROUND LIGHTNING...AND POSSIBLE
WATERSPOUTS.

MODERATE NORTHEAST SWELLS CONTINUE TO MOVE INTO THE REGIONAL WATERS
AND ARE MAINTAINING SEAS AROUND 6 FEET ACROSS THE OFF SHORE
ATLANTIC. SOME OF THIS SWELL ENERGY IS MAKING IT INTO THE NORTH AND
NORTHEAST COASTS AND BEACHES OF THE LOCAL ISLANDS...GENERATING RIP
CURRENTS.

.DAYS TWO THROUGH SEVEN...

THE UPPER LEVEL LOW WILL MOVE INTO A MORE FAVORABLE POSITION SUNDAY
THROUGH MONDAY TO CREATE AN EXPLOSIVELY UNSTABLE ATMOSPHERE. AT THE
SAME TIME...TROPICAL MOISTURE WILL BE INCREASING IN BOTH DEPTH AND
QUANTITY ACROSS THE LOCAL AREA...AND VERY HEAVY...AND POSSIBLY
EXTREME RAINFALL MAY BE SEEN. THE POTENTIAL FOR INTENSE OR SEVERE
THUNDERSTORMS WILL ALSO PREVAIL SUNDAY AND MONDAY. THE UPPER LOW IS
EXPECTED TO MOVE NORTHWESTWARD AND GRADUALLY EXIT THE REGION TUESDAY
AND WEDNESDAY...BUT WITH HIGH RAINFALL CHANCES PERSISTING.

THERE IS THE POTENTIAL FOR A TROPICAL OR SUBTROPICAL CYCLONE TO
DEVELOP ACROSS THE OFF SHORE ATLANTIC TO THE NORTH OR NORTHWEST OR
OUR AREA SUNDAY THROUGH TUESDAY...AND COULD INDIRECTLY INCREASE THE
LOCAL WIND FLOW ACROSS OUR AREA...AND EVENTUALLY GENERATE MODERATE
TO LARGE SWELLS THAT WOULD AFFECT THE LOCAL WATERS LATER IN THE
WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

70

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 2:49 AM CDTFlash Flood WarningJSJ19 hr
Oct 9, 2:54 AM CDTMarine Weather StatementJSJ6 hr
Oct 9, 4:15 AM CDTFlash Flood WarningJSJ19 hr
Oct 9, 8:36 AM CDTFlash Flood WarningJSJ20 hr
Oct 9, 1:26 PM CDTWind AdvisoryJSJ6 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.